Pennsylvania, 2011Damaging Winds in Pennsylvania, September 13, 2011
September 13, 2011 · NWS PBZ · 4 events in 1 county or zone
Showers and thunderstorms developed out ahead of a slow moving cold front crossing northwest Pennsylvania late on the 13th of September. Wind damage was reported mainly in Venango county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed out ahead of a slow moving cold front crossing northwest Pennsylvania late on the 13th of September. Wind damage was reported mainly in Venango county, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 13, 4:03 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 13, 4:03 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT TUE SEP 13 2011
.SYNOPSIS...
A COLD FRONT WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS
THIS EVENING INTO TONIGHT. A MAINLY DRY DAY WEDNESDAY BEFORE LOW
PRESSURE MOVES ACROSS THE UPPER OHIO VALLEY LATER WEDNESDAY NIGHT
AND THURSDAY WITH SHOWERS. TEMPERATURES WILL BE MUCH COOLER
THROUGH LATE WEEK.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
4:45 PM UPDATE: ADJUSTED SKY COVER AND TEMPS TO BETTER FIT TRENDS.
COLD FRONT ACROSS LAKE ERIE AT 20Z WILL MOVE SOUTHEAST ACROSS
REGION OVERNIGHT. MESOSCALE ANALYSIS INDICATES CONVECTIVE
PARAMETERS SLOWLY BECOMING MORE FAVORABLE ALONG THE LAKE ERIE TO
LAKE ONTARIO CORRIDOR...ALONG THE FRONT. MODERATE INSTABILITY AND
SHEAR STILL EXPECTED TO GENERATE ISOLATED TO SCATTERED STORMS
BETWEEN 6-9 PM PER HIGH RES AND OPERATIONAL MODELS...ESPECIALLY
ACROSS NW PA AND OHIO. WILL CONTINUE CHC POPS MAINLY FIRST HALF OF THE
NIGHT WITH ACTIVITY DIMINISHING WITH LOSS OF DAYTIME HEATING.
FRONT WILL MOVE SOUTH OF REGION AND STALL WEDNESDAY. AS UPPER
LEVEL TROUGH AND DEVELOPING SURFACE LOW HEAD EAST LATE WEDNESDAY
FRONT MAY PUSH FAR ENOUGH NORTH TO BRING A LOW CHANCE OF SHOWERS
ALONG THE MASON DIXON LINE. TEMPERATURES NEAR NORMAL.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS COLD UPPER LOW ROTATES INTO THE WESTERN GREAT LAKES LOW
PRESSURE WILL RIDE EAST THROUGH THE OHIO VALLEY LATER WEDNESDAY
NIGHT AND THURSDAY. MODELS AGREE ON A WIDE SWATH OF SHOWERS AS LOW
PRESSURE INTERACTS WITH REINFORCING STRONG COLD FRONT PUSHING
ACROSS REGION. SHOWERS WILL DIMINISH AS THURSDAY PROGRESSES WITH
FRONT AND LOW PRESSURE EXITING EAST. SHARPLY COOLER THURSDAY UNDER
CLOUDS AND SHOWERS. LARGE COOL AND DRY HIGH PRESSURE WILL THEN
DOMINATE THURSDAY NIGHT AND FRIDAY WITH WELL BELOW NORMAL
TEMPERATURES AS FAIRLY DEEP UPPER TROUGH MOVES ACROSS THE EASTERN
U.S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LONG TERM PERIOD WILL FEATURE GENERALLY DRY WEATHER INTO EARLY NEXT
WEEK WITH A GRADUAL MODERATION IN TEMPERATURE AS EASTERN CONUS
TROUGH FILLS. BY TUESDAY...DEEP SOUTHWESTERLY FLOW IS PROJECTED
OVER THE UPPER OHIO VALLEY REGION IN ADVANCE OF A COLD FRONT...HENCE
CHANCE POPS WERE INTRODUCED.
GIVEN DISAGREEMENTS AMONG DETERMINISTIC SOLUTIONS WITH SHORTWAVES
AND FLOW AMPLITUDE...THE LONG TERM FORECAST WAS BASED ON NAEFS MEANS.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
EXPECT SOUTHWEST WINDS WITH GUSTS TO 25 KTS TO CONTINUE INTO
EVENING.
SOUTHEASTBOUND COLD FRONT NOW CROSSING LAKE ERIE WILL PROVIDE
SCATTERED MVFR SHOWERS AND POSSIBLE THUNDERSTORMS, STARTING ABOUT
23Z AT KFKL AND KDUJ, AND ABOUT 02Z AT KPIT. POSTFRONTAL DYNAMICS
AND NOCTURNAL COOLING WITHIN A CAPPED AND POTENTIALLY RAIN-MOISTENED
SURFACE LAYER CAN RESULT IN MVFR STRATOCUMULUS AND PATCHY PREDAWN
FOG. CONDITIONS SHOULD IMPROVE TO VFR AFTR DAYBREAK WEDNESDAY.
RAIN AND RESTRICTION CHCS WL BE ON THE INCREASE BY WEDNESDAY
EVE...PARTICULARLY FOR KZZV...KHLG...AND KMGW AS LOW PRESSURE MOVES
ALONG THE STALLED COLD FRONT.
.OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
CROSSING LOW PRESSURE AND REINFORCING COLD FRONT ARE FORECAST TO
GENERATE MORE SHOWERS ON WEDNESDAY NIGHT AND THURSDAY. HIGH
PRESSURE WILL RETURN GENERAL VFR FOR FRIDAY AND SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 13, 3:24 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT TUE SEP 13 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-140830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
424 AM EDT TUE SEP 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 13, 5:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT TUE SEP 13 2011
PAZ007>009-132330-
FOREST PA-MERCER PA-VENANGO PA-
645 PM EDT TUE SEP 13 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN MERCER...NORTHERN
VENANGO AND NORTHWESTERN FOREST COUNTIES...
AT 643 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTH OF PLEASANTVILLE TO 19 MILES NORTH OF ATWATER...MOVING EAST AT
30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS, ALONG WITH A SHORT PERIOD OF FREQUENT LIGHTNING.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
GREENVILLE... PLEASANTVILLE...
OIL CREEK STATE PARK...
MAURICE K GODDARD STATE PARK... COOPERSTOWN...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4127 8052 4149 8052 4150 8001 4163 7982
4163 7921Thunderstorm Wind, Venango
- When
- September 13, 6:20 PM EST
- Where
- Venango County, 0.86 mi SE of Chapmanville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.590, -79.840
State official reports of a tree down on Route 27 in Chapmanville.
Thunderstorm Wind, Venango
- When
- September 13, 6:55 PM EST
- Where
- Venango County, 2.68 mi ENE of Sunville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.560, -79.800
State official reports multiple trees down near Wallaceville.
Thunderstorm Wind, Venango
- When
- September 13, 7:15 PM EST
- Where
- Venango County, 1.38 mi S of Henrys Bend
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.450, -79.620
State official reports of a tree down on Route 227 north of Oil City.
Thunderstorm Wind, Venango
- When
- September 13, 7:39 PM EST
- Where
- Venango County, 1.04 mi E of Oil City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.430, -79.700
State official reports of a tree limb down on Orange Street in Oil City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 13 to 15, 2011$1.2 million · 1 event
- Flash Flood in Arizona, September 13, 2011$750,000 · 1 event
- Flash Flooding and Hail in Nevada, September 13 to 16, 2011$327,000 · 0.75 in hail · 11 events
- Flash Flooding in California, September 13, 2011$235,000 · 3 events
- Damaging Winds in California, September 13, 2011$177,000 · 65 kt wind · 4 events
- Wildfire in Texas, September 13 to 18, 2011$200,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 13, 2011$81,000 · 3 events
- Flash Flood and Wildfire in California, September 13 to 16, 20112 injured · $20,000 · 3 events
- Flash Flooding and Lightning Strike in California, September 13, 20113 injured · 3 events
- Damaging Wind in Arizona, September 13, 2011$30,000 · 50 kt wind · 1 event
- Drought in Texas, September 13 to 30, 201110 events
- Flash Flooding and Hail in Utah, September 13 to 17, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346816, 346813, 346815, 346814.